North Dakota, 2018

Hail and Damaging Wind in North Dakota, August 25 to 26, 2018

August 25 to 26, 2018 · NWS FGF · 8 events in 3 counties and zones

Clusters of strong to severe thunderstorms between Bismarck and Jamestown during the mid evening of August 25th tracked eastward along the Interstate 94 corridor during the late evening and into the early morning hours of August 26th. These storms produced heavy rain, large hail, and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Clusters of strong to severe thunderstorms between Bismarck and Jamestown during the mid evening of August 25th tracked eastward along the Interstate 94 corridor during the late evening and into the early morning hours of August 26th. These storms produced heavy rain, large hail, and damaging wind gusts. The largest hail, 2.50 inches in diameter, fell in the Davenport, North Dakota, area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 25, 8:38 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 25, 8:38 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
938 PM CDT Sat Aug 25 2018

.UPDATE...
Issued at 938 PM CDT Sat Aug 25 2018

Showers continue across our northern CWA, but the focus is turning
further south with additional thunderstorms developing just
outside our western border. The CAMs have been hinting at this for
the past few runs, although timing and placement have been off.
After a false start along the surface front just before sunset,
convection is taking off near the 850mb boundary as a weak
shortwave lifts up from central SD. MU CAPE values are around
1000 J/kg in that area, and shear continues to be very strong at
around 50 kts effective. CAMs have these cells tracking across our
southern counties with some pretty hefty updraft helicity values.
Think there will be a threat for some large hail and maybe
damaging winds as we head into the late evening hours. Adjusted
POPs for current radar trends, and will take a second look as
storms continue to blossom.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 25 2018

Not much has changed from the thoughts listed on the previous
forecast discussion. The main challenge for this part of the
forecast is thunder chances. As for right now, the cold front has
moved to a Hallock to Grand Forks to Valley City line. There is
some elevated convection in the Devils Lake region, which is
behind the surface cold front. With surface temperatures around 80
and dew points in the mid 60s along and ahead of the front, MLCAPE
values have risen into the 1500-2000 J/kg range. Effective shear
is decent ahead of the front as well. Think the main question is
what will be the kicker. Really don't see a nice wave in the water
vapor imagery.

If storms can get going, they should have plenty to sustain
themselves. High resolution models really do not form much
activity along the surface boundary, but do show hit and miss
activity all night long behind the surface boundary. Therefore
have tried to message the event as a few strong to severe storms
are possible, but more likely it will be hit and miss showers and
weaker storms which will last through the evening and overnight
hours...mainly north of a line from Valley City to Fargo to Park
Rapids. This activity will not bring widespread rain to the area,
rather it will be more localized.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 25 2018

For Sunday evening overnight into early Monday, showers and
thunderstorms are expected to spread eastward across North Dakota
and into northern Minnesota. As a robust low pressure system
propagates through the Northern Plains, a warm front will drape west
to east across the forecast area. With high temperatures in the 70s
to middle 80s and dew points in the upper 60s to middle 70s,
moderate to strong instability will develop in southeast ND and the
northwest quarter of MN along and south of this front Sunday
afternoon. Deterministic models differ on the exact placement of the
front and strength of daytime destabilization, but there is good
agreement on the presence of strong effective bulk shear in the
region. A favorable shear profile and moderate instability combine
with a shortwave pushing through central ND to trigger initial
organized cell development along the front Sunday evening in central
to southern ND. Large hail, damaging winds, tornadoes, and heavy
rainfall rates are all possible with this initial activity.

As Sunday evening progresses, this activity will likely develop into
a complex of storms, perhaps linear in nature, as a strong low level
jet kicks in. Thus severe threat is expected to persist overnight as
this complex moves through eastern ND and the northwest quarter of
MN. Precipitable water values in the 1.5 to 2.0 inch range and
favorable strong dynamics suggest potential for localized heavy
rainfall rates. At this time, the greatest amounts of rain are
expected for the northern half of the Red River Valley and adjacent
areas eastward in northern MN. Assuming a larger complex of storms
does develop, a broad area of an inch or two of rain is possible,
with isolated locations receiving storm total amounts of several
inches.

Another round of rain will be possible Tuesday as another shortwave
trough aloft moves quickly through the Northern Plains. With poor
model agreement regarding this disturbance, there is lower
confidence in the precise timing/locations of this additional
rainfall, but with little to no instability, do not see
potential for severe weather at this point.

Behind Sunday's system, temperatures will fall to below normal
values with highs in the 60s to lower 70s for Monday and Tuesday.
Then a warming trend develops for the second half of the week, with
additional rain chances moving back in for Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 709 CDT Sat Aug 25 2018

All sites are VFR with some VCSH at KDVL and KTVF just coming out
of VCTS as a thunderstorm moves away from the site. The other
sites should see either VCSH or VCTS for a short time later
tonight, as more scattered showers and storms develop along and
behind a cold front pushing into our area. There will be a break
in the shower and thunderstorm activity mid-day, with more
developing late in the period but not certain enough in placement
to include in the TAFs. Have sites remaining VFR but those under
influence of thunderstorms could go down in category but will
cover with amendments. Winds will shift around to the north then
northeast as the front moves through. Most speeds will be below 12
kts until winds start to pick up late in the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...BP
AVIATION...JR
Hazardous weather outlook, Aug 25, 12:18 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
118 PM CDT Sat Aug 25 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
118 PM CDT Sat Aug 25 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible late this
afternoon into tonight. The main hazards from any severe storms
will be one inch hail and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of severe weather is possible Sunday afternoon and
evening. Any severe storms that develop will be capable of all
hazards, including tornadoes. Additional rounds of thunderstorms
will be possible on Tuesday and Friday of next week, but severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 25, 3:27 PM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
427 PM CDT SAT AUG 25 2018

MNZ005-006-252200-
Roseau MN-Lake Of The Woods MN-
427 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND NORTHWESTERN
LAKE OF THE WOODS COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from Angle Inlet to near Pencer. Movement
was northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Warroad, Arnesen, Springsteel Island, Angle Inlet, Roosevelt, Lude
and Birch Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4937 9513 4935 9507 4937 9495 4933 9487
      4932 9481 4929 9482 4918 9479 4912 9477
      4907 9474 4863 9509 4864 9597 4900 9548
      4900 9515 4939 9515
TIME...MOT...LOC 2125Z 243DEG 44KT 4936 9503 4873 9569

CJ
Special weather statement, Aug 25, 4:00 PM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
500 PM CDT SAT AUG 25 2018

MNZ005-006-252230-
Roseau MN-Lake Of The Woods MN-
500 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROSEAU AND CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Garden Island State Recreation
Area to 8 miles southwest of Warroad. Movement was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wheelers Point, Arnesen, Roosevelt, Lude, Birch Beach, Long Point and
Swift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake of the Woods lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4887 9469 4884 9470 4883 9471 4879 9470
      4880 9547 4915 9478 4909 9475 4888 9468
TIME...MOT...LOC 2159Z 261DEG 37KT 4922 9461 4881 9540

CJ
Special weather statement, Aug 25, 4:30 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
530 PM CDT SAT AUG 25 2018

MNZ006-252300-
Lake Of The Woods MN-
530 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wheelers Point, or 46 miles east of Roseau, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Baudette, Williams, southeastern Zippel Bay State Park, Graceton,
Pitt and Wheelers Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4861 9463 4868 9491 4879 9499 4890 9477
      4889 9468 4883 9471 4878 9469 4874 9464
      4874 9462 4872 9459 4872 9456 4870 9454
      4869 9447
TIME...MOT...LOC 2230Z 291DEG 27KT 4880 9474

CJ
Special weather statement, Aug 25, 5:02 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
602 PM CDT SAT AUG 25 2018

MNZ006-252330-
Lake Of The Woods MN-
602 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAKE OF THE WOODS
COUNTY UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baudette, or 54 miles east of Roseau, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baudette and Clementson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4866 9469 4874 9463 4874 9462 4872 9459
      4872 9456 4870 9454 4870 9447 4869 9445
      4870 9443 4858 9443
TIME...MOT...LOC 2302Z 291DEG 27KT 4868 9459

CJ
Special weather statement, Aug 25, 5:49 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
649 PM CDT SAT AUG 25 2018

MNZ014>016-260015-
Red Lake MN-East Polk MN-North Clearwater MN-
649 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED LAKE...EAST
CENTRAL POLK AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roland, or 27 miles southeast of Thief River Falls, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Berner around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4775 9545 4788 9581 4795 9571 4794 9571
      4793 9559 4795 9558 4792 9537
TIME...MOT...LOC 2348Z 290DEG 23KT 4790 9568

CJ
Special weather statement, Aug 25, 9:02 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1002 PM CDT SAT AUG 25 2018

NDZ028-038-260330-
Griggs ND-Barnes ND-
1002 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRIGGS AND NORTHWESTERN
BARNES COUNTIES UNTIL 1030 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtenay, or 32 miles northwest of Valley City, moving northeast at
45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Revere and Sutton around 1015 PM CDT.
  Hannaford around 1020 PM CDT.

LAT...LON 4754 9829 4737 9805 4718 9847 4732 9847
      4733 9850 4737 9850
TIME...MOT...LOC 0302Z 228DEG 38KT 4726 9849

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 70 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Griggs

When
August 25, 9:22 PM CST
Where
Griggs County, 3.93 mi NNW of Hannaford
Measured
1.25 in hail
Reported by
Public
Coordinates
47.370, -98.220

Crop damage was noted in western Ball Hill Township.

Hail, Steele

When
August 25, 9:40 PM CST
Where
Steele County, 5.03 mi WSW of Finley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.480, -97.940

The hail started ahead of the rain.

Hail, Cass

When
August 26, 12:10 AM CST
Where
Cass County, 0.47 mi W of Tower City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
46.930, -97.680

Thunderstorm Wind, Cass

When
August 26, 12:54 AM CST
Where
Cass County, 4.15 mi S of Lynchburg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.720, -97.250

Satellite imagery showed widespread wind and hail damage to cropland over southern Maple River Township.

Hail, Cass

When
August 26, 1:08 AM CST
Where
Cass County, 0.69 mi S of Davenport
Measured
1.5 in hail
Reported by
Public
Coordinates
46.710, -97.070

The large hail damaged roofs, siding, and windows on multiple homes. Vehicles were also hit particularly hard.

Hail, Cass

When
August 26, 1:10 AM CST
Where
Cass County, 2.76 mi S of Davenport
Measured
2.5 in hail
Reported by
Public
Coordinates
46.680, -97.070

Cars and barns were damaged by the large hail. Satellite imagery showed widespread wind and hail damage to cropland across southern Addison and northern Davenport townships.

Hail, Cass

When
August 26, 1:21 AM CST
Where
Cass County, 3.58 mi SSW of Horace
Measured
1.5 in hail
Reported by
Public
Coordinates
46.700, -96.900

Satellite imagery showed widespread wind and hail damage to cropland across northern Normanna Township.

Hail, Cass

When
August 26, 1:30 AM CST
Where
Cass County, 0.47 mi W of Hickson
Measured
1.5 in hail
Reported by
Public
Coordinates
46.670, -96.810

Vehicles were hit by the large hail, one suffering a cracked windshield. Satellite imagery showed widespread wind and hail damage to cropland across central Pleasant Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772027, 772028, 772029, 772030, 772031, 775456, 772032, 772033.